Vermont, 2010Hail and Damaging Winds in Vermont, May 4, 2010
May 4, 2010 · NWS BTV · 5 events in 3 counties and zones
A healthy and cold mid-atmospheric disturbance moved across northern Vermont during the afternoon and evening of May 4th and resulted in scattered thunderstorms. 88 inch diameter) and wind gust to 55 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A healthy and cold mid-atmospheric disturbance moved across northern Vermont during the afternoon and evening of May 4th and resulted in scattered thunderstorms. A few isolated thunderstorms produced hail up to nickel size (0.88 inch diameter) and wind gust to 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 4, 9:02 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, May 4, 9:02 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EDT TUE MAY 4 2010
.SYNOPSIS...
A COLD FRONT IS APPROACHING FROM THE EASTERN GREAT LAKES. THIS
WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS TO THE NORTH
COUNTRY FROM WEST TO EAST...MAINLY IN THE AFTERNOON. THEN A RIDGE
OF HIGH PRESSURE BUILDS TONIGHT AND WEDNESDAY. ANOTHER COLD FRONT
WILL MOVE INTO THE REGION THURSDAY MORNING WITH ADDITIONAL RAIN
SHOWERS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1002 AM EDT TUESDAY...NO PLANNED UPDATE TO GOING FORECAST
ATTM. CLD COVER INCR FROM APPROACHING FRNTL BOUNDARY. SHOWERS W/
DEVELOPING LINE OF TRW OVER W NY MAKING PUSH EAST AND SHOULD
AFFECT THE NORTH COUNTRY BY MIDDAY. SOME GUSTS NEAR 25 MPH NEAR
DEVELOPING BOUNDARY OVER W NY SO NO CHANGE NEEDED.
PREVIOUS DISCUSSION...ANOTHER COLD FRONT IS MOVING INTO THE
NORTH COUNTRY FROM THE EASTERN GREAT LAKES. DESPITE OUR MOSTLY
CLEAR START TO THIS EARLY MORNING...SHOWERS WILL DEVELOP OVER MOST
OF THE NORTH COUNTRY BEGINNING IN THE LATE MORNING AND CONTINUING
THROUGH MUCH OF THE AFTERNOON. THIS COLD FRONT IS ASSOCIATED WITH A POTENT
UPPER LEVEL SHORTWAVE AND POOL OF COLD AIR ALOFT... WITH 500 MB
TEMPS AROUND -23 TO -25 C. OVER THE AREA THIS AFTERNOON. SOUNDINGS
SHOW STEEP LAPSE RATES THUS GOOD POTENTIAL FOR CONVECTIVE
DEVELOPMENT. WHILE SHOWERS WILL BE WIDESPREAD...THUNDERSTORM THE
INTENSITY SHOULD BE LIMITED...AS OUR DRYER AIRMASS TODAY SHOULD
LIMIT OPTIMAL INSTABILITY. TODAYS PRIMARY THREAT WILL BE GUSTY
WINDS WITH GUSTS OF 35 OR 40 MPH POSSIBLE WITH SOME OF THE
STRONGER CELLS THAT DEVELOP. AND DUE TO OUR COLD AIR ALOFT AND WET
BULB ZERO DOWN TO 6KFT... THERE IS A THREAT FOR SOME SMALL HAIL.
RAINFALL COULD BE BRIEFLY AND LOCALLY HEAVY...THOUGH SHOWERS
SHOULD MOVE THROUGH QUICKLY WITH STRONG WINDS AND A PROGRESSIVE
FLOW ALOFT. SHOWERS WILL BECOME MUCH MORE WIDESPREAD BEHIND THE
FRONT AS WE HEAD INTO THE EVENING HOURS. TEMPS TODAY WILL AGAIN BE
ABOVE SEASONAL VALUES...GENERALLY IN THE MID 60S TO LOWER 70S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 320 AM EDT TUESDAY...SHOWERS SHOULD RAPIDLY MOVE EAST OF THE
REGION WITH BREAKS IN THE CLOUDS BY EVENING AS HIGH PRESSURE
BUILDS BACK OVER THE REGION. MOSTLY CLEAR SKIES WILL BE ON TAP FOR
THE MAJORITY OF THE NIGHT.
MOSTLY CLEAR CONDITIONS WILL PERSIST THROUGH MUCH OF WEDNESDAY.
WITH MOSTLY SUNNY SKIES TEMPS WILL WARM INTO UPPER 60S TO MID AND
EVEN UPPER 70S IN WARMER VALLEY LOCATIONS. BUT...IN WESTERN NEW
YORK CLOUDS WILL BE IN THE INCREASE IN THE AFTERNOON AS YET
ANOTHER COLD FRONT APPROACHES THE REGION.
SHOWERS WILL BE ON THE INCREASE WEDNESDAY NIGHT FROM WEST TO EAST
AS A LARGE SYSTEM MOVES THROUGH THE REGION. MUCH COOLER AIRMASS
WILL BE ON THE BACK SIDE OF THIS SYSTEM...WITH TEMPS THURSDAY ONLY
WARMING INTO THE LOWER TO MID 60S. THIS LOOKS TO BE A FAIRLY SLOW
MOVING SYSTEM AS THE RIDGE AMPLIFIES IN ITS ADVANCE. SHOWERS WILL
COME TO AN END GENERALLY LATE THURSDAY MORNING EARLY AFTERNOON
TIME FRAME...WITH A FEW SHOWERS LINGERING ALONG THE INTERNATIONAL
BORDER...ESPECIALLY IN NE VT THROUGH THE AFTERNOON.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 430 AM EDT TUESDAY...THE ROLLER COASTER RIDE OF TROFS/RIDGES
AND THE ASSOCIATED COLD/WARM WX WL CONT INTO THE UPCOMING
WEEKEND...UNFORTUNATELY A DEEP LONG WAVE TROF WL BE DEVELOPING
ACRS THE CWA. THIS INCREASINGLY HIGH CONFIDENT PATTERN SUPPORTS
MUCH BLW NORMAL TEMPS FOR SATURDAY AND SUNDAY...ALONG WITH GOOD
CHCS FOR PRECIP...ESPECIALLY SATURDAY. OVERALL...MODELS IN GOOD
AGREEMENT WITH DEVELOPMENT OF DEEP MID/UPPER LVL CLOSED CYCLONIC
CIRCULATION ACRS EASTERN CANADA BY THE WEEKEND...WHILE SFC LOW
PRES TRACKS ACRS OUR FA LATE FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM WL
HAVE GOOD DEEP LAYER MOISTURE...ALONG WITH STRONG DYNAMICS DUE TO
DIGGING TROF...AND TIGHT THERMAL GRADIENT. THESE FACTORS WL
PRODUCE A MODERATE PRECIP EVENT FOR LATE FRIDAY NIGHT INTO
SATURDAY WITH QPF AMOUNTS EXPECTED TO BE BTWN 0.50 AND
1.0". MEANWHILE...TEMPS ON FRIDAY WL WARM INTO THE 50S WITH
INCREASING CLOUDS FROM WEST TO EAST AND RAIN ARRIVING BY FRIDAY
NIGHT. SATURDAY...SFC COLD FRNT PUSHES FROM WEST TO EAST ACRS OUR
CWA...AND STRONG LLVL CAA DEVELOPS. PROGGED 85H TEMPS DROP BTWN 0
AND -3C BY 00Z SUNDAY ACRS OUR CWA...AS BEST MOISTURE SHIFTS INTO
EASTERN NEW ENGLAND. THE COMBINATION OF LLVL CAA...UPSLOPE FLOW
AND LEFTOVER 850 TO 500 MB MOISTURE WL PRODUCE SCATTERED RAIN/SNOW
SHOWERS SATURDAY NIGHT INTO SUNDAY...WITH SOME SNOW ACCUMULATION
POSSIBLE ABOVE 1500FT. UNLIKE A WEEK AGO...THIS SYSTEM WL HAVE
MUCH LESS MOISTURE AND TEMPS WL BE SLIGHTLY WARMER...THEREFORE
ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED ABOVE 1500FT. THERMAL
PROFILES BY 12Z SUNDAY...SHOW 0C LINE VERY CLOSE TO THE SFC...WITH
925MB TEMPS BTWN -2C AND -4C AND 85H TEMPS BTWN -5 AND -7C. THESE MUCH
BLW NORMAL TEMPS WL SUPPORT HIGHS ONLY IN THE U30S SLK/NEK TO
MID/UPPER 40S BTV/VSF ON SUNDAY. A SLOW DRYING AND WARMING TREND
IS EXPECTED BY EARLY NEXT WEEK...AS DEEP MID/UPPER LVL TROF
WEAKENS AND LIFTS INTO EASTERN CANADA.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...AVIATION CHALLENGE WL BE AREAL
COVERAGE/INTENSITY OF SHOWERS WITH EMBEDDED STORMS TODAY ACRS OUR
TAF SITES. WATER VAPOR SHOWS POTENT 5H VORT ASSOCIATED WITH
DEVELOPING MID/UPPER LVL TROF ACRS THE EASTERN GREAT LAKES
ATTM...WHICH WL MOVE ACRS OUR TAF SITES BTWN 15Z-21Z TODAY. CRNT
RADAR SHOW BROKEN LINE OF SHOWERS APPROACHING SLV ATTM...WHICH ARE MOVING
EAST AT 25 TO 30 MPH. WL MENTION BRIEF TEMPO AT MSS TO COVER THESE
SHOWERS.
OTHERWISE...THIS SYSTEM AND ASSOCIATED COLD POOL ALOFT (5H TEMPS
NEAR -20C)...ALONG WITH SOME SFC HEATING WITH TEMPS IN THE UPPER
60S TO LOWER 70S AND SFC DWPTS AROUND 50F...WL CREATE ENOUGH
INSTABILITY TO PRODUCE SOME CLUSTER OF SHOWERS WITH EMBEDDED
STORMS. BASED ON TROF TIMING AND INSTABILITY PARAMETERS BEST
POTENTIAL FOR ACTIVITY WL BE BTWN 15Z AND 21Z...THEN ACTIVITY WL
QUICKLY DISSIPATE/MOVE EAST OF REGION. WL MENTION VCSH IN
PREVAILING GROUP STARTING AT 15Z...WITH CB AT ALL TAF SITES. WL
MENTION TEMPO GROUP OF 4SM -TSRA WITH CIGS AT 025CB FKT. SOME VERY
ISOLATED/LOCALIZED GUSTY WINDS WL BE POSSIBLE WITH THESE HIGH
BASED SHOWERS...ESPECIALLY GIVEN GOOD LLVL MIXING ASSOCIATED WITH
STEEP SFC TO 700 MB LAPSE RATES. CLRING SKIES ARE EXPECTED
TONIGHT...WITH SOME PATCHY BR POSSIBLE AFT 06Z AT SLK/MPV.
12Z WEDNESDAY THROUGH SATURDAY...
VFR CONDITIONS WEDS...DEVELOPING LINE OF SHOWERS WITH EMBEDDED
STORMS BTWN 06Z THURS AND 18Z THURS ACRS OUR TAF SITES WL PRODUCE
A BRIEF PERIOD OF MVFR/IFR CONDITIONS...BEFORE VFR CONDITIONS
RETURN AFT 18Z THURS INTO 00Z SATURDAY. A WIDESPREAD RAIN WITH
MVFR TO IFR CONDITIONS ARE POSSIBLE LATE FRIDAY NIGHT INTO
SATURDAY ASSOCIATED WITH SFC LOW PRES TRACKING ACRS THE REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...AMF
NEAR TERM...AMF/JN
SHORT TERM...AMF
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, May 4, 2:20 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
320 AM EDT TUE MAY 4 2010
NYZ026>031-034-035-087-VTZ001>012-016>019-050730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
320 AM EDT TUE MAY 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT...COMBINED WITH A DISTURBANCE IN THE JET STREAM WINDS
ALOFT WILL PRODUCE LATE MORNING INTO MID AFTERNOON SHOWERS AND
THUNDERSTORMS. GIVEN THE LIMITED AMOUNT OF LOW LEVEL MOISTURE AND
INSTABILITY...THE PRIMARY THREAT WILL BE SMALL HAIL AND ISOLATED
WIND GUSTS TO 40 MPH. IN ADDITION...BRIEF HEAVY DOWN POURS WILL BE
POSSIBLE. THIS ACTIVITY WILL DECREASE IN AREAL COVERAGE AND
INTENSITY BY LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 4, 9:56 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1056 AM EDT TUE MAY 4 2010
NYZ035-VTZ005-009-018-041545-
EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-
1056 AM EDT TUE MAY 4 2010
...A STRONG THUNDERSTORM WILL AFFECT ADDISON...CHITTENDEN AND ESSEX
COUNTIES...
AT 1048 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINGSLAND BAY
STATE PARK...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. OCCASIONAL
LIGHTNING IS POSSIBLE FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR VERGENNES AROUND 1100 AM...EAST MONKTON
AROUND 1110 AM...NEW HAVEN AROUND 1120 AM...BRISTOL AROUND 1130 AM...
LINCOLN AROUND 1140 AM AND SOUTH LINCOLN AROUND 1150 AM.
LAT...LON 4411 7292 4392 7316 4425 7347 4436 7321
NEILES
Special weather statement, May 4, 10:41 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1141 AM EDT TUE MAY 4 2010
VTZ008-009-018-041630-
EASTERN ADDISON VT-WASHINGTON VT-WESTERN ADDISON VT-
1141 AM EDT TUE MAY 4 2010
...A STRONG THUNDERSTORM WILL AFFECT ADDISON AND WASHINGTON
COUNTIES...
AT 1136 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW HAVEN...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NEW HAVEN MILLS AROUND 1150 AM...SOUTH
STARKSBORO AROUND NOON...LINCOLN AROUND 1210 PM...FAYSTON AROUND 1220
PM AND WARREN AROUND 1230 PM.
LAT...LON 4402 7337 4421 7337 4427 7297 4417 7295
4428 7290 4430 7273 4421 7274 4399 7276
4394 7280
NEILESSpecial weather statement, May 4, 11:28 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1228 PM EDT TUE MAY 4 2010
VTZ005-006-008-017-041715-
EASTERN CHITTENDEN VT-LAMOILLE VT-WASHINGTON VT-WESTERN CHITTENDEN
VT-
1228 PM EDT TUE MAY 4 2010
...A STRONG THUNDERSTORM WILL AFFECT CHITTENDEN...LAMOILLE AND
WASHINGTON COUNTIES...
AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHELBURNE...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR WILLISTON AROUND 1240 PM...EXIT 11 I89 AROUND
1250 PM...WEST BOLTON AROUND 100 PM...UNDERHILL CENTER AROUND 110 PM
AND LITTLE RIVER STATE PARK AROUND 120 PM.
LAT...LON 4434 7263 4427 7329 4449 7330 4465 7270
NEILES
Hail, Chittenden
- When
- May 4, 12:10 PM EST to 12:12 PM EST
- Where
- Chittenden County, 2.86 mi NE of Underhill Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.530, -72.860
Nickel to quarter size hail covered the ground to a depth of one inch.
Hail, Chittenden
- When
- May 4, 12:12 PM EST to 12:13 PM EST
- Where
- Chittenden County, 4.45 mi ENE of Underhill Center
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.530, -72.820
Sloppy, soft nickel size hail fell atop of Mount Mansfield.
Hail, Lamoille
- When
- May 4, 12:17 PM EST to 12:18 PM EST
- Where
- Lamoille County, 0.69 mi N of Morses Mill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.590, -72.800
Nickel size hail covered the ground.
Thunderstorm Wind, Chittenden
- When
- May 4, 5:20 PM EST
- Where
- Chittenden County, 0.85 mi NE of Essex Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.490, -73.110
Several large branches and a tree fell and downed power lines as well as snapped a few power poles.
Thunderstorm Wind, Washington
- When
- May 4, 5:50 PM EST
- Where
- Washington County, 0.85 mi SW of Berlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 44.210, -72.580
Twenty inch diameter tree uprooted and fell on power lines at Junction and Bartlett roads in Berlin.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 4, 20106 injured · $676,000 · 58 kt wind · 26 events
- Hail and Damaging Winds in New York, May 4, 2010$60,000 · 52 kt wind · 32 events
- High Wind in Montana, May 4, 2010$100,000 · 64 kt wind · 12 events
- Tornadoes and Hail in Wisconsin, May 4, 2010$35,000 · EF1 · 9 events
- Damaging Winds in New Hampshire, May 4, 2010$101,000 · 50 kt wind · 5 events
- High Wind in Colorado, May 4, 2010$60,000 · 87 kt wind · 5 events
- Damaging Winds in Connecticut, May 4, 2010$51,000 · 50 kt wind · 6 events
- High Wind in Nebraska, May 4, 2010$22,000 · 63 kt wind · 15 events
- Hail and Damaging Winds in New York, May 4, 2010$20,000 · 1.25 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 4, 201017 events
- High Wind in North Dakota, May 4, 201061 kt wind · 14 events
- Flooding in Indiana, May 4 to 10, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220665, 220664, 220666, 220668, 220671.